Texas, 2007

Damaging Winds in Texas, July 12, 2007

July 12, 2007 · NWS MAF · 3 events in 3 counties and zones

Winds estimated to be 60 mph were reported in southern Ector County. This resulted in downed power lines, patio furniture blown around, and limbs broken off trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Winds estimated to be 60 mph were reported in southern Ector County. This resulted in downed power lines, patio furniture blown around, and limbs broken off trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 12, 2:01 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 12, 2:01 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT THU JUL 12 2007

.DISCUSSION...
CONVECTION IS ONCE AGAIN ONGOING ACROSS THE HIGHER TERRAIN OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. ACTIVITY HAS ALSO MANAGED TO
CONTINUE/DEVELOP ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO
WHERE WATER VAPOR ANIMATION REVEALS A PLUME OF MOISTURE INTACT.
THE NAM/WRF SEEMS TO HAVE A BETTER HANDLE ON THE CONVECTION AND WE
HAVE FOLLOWED IT/S SOLUTION FOR THE REMAINDER OF THE AFTERNOON AND
TONIGHT. RAIN CHANCES HAVE BEEN RAISED FOR THE MOUNTAINS AND
ADJACENT PLAINS THROUGH TONIGHT. SIMILAR TO YESTERDAY...WE EXPECT
ACTIVITY TO GRADUALLY DECREASE IN COVERAGE WITH THE LOSS OF
DAYTIME HEATING. ON FRIDAY...THE SHORT RANGE MODELS CONTINUE TO
SUGGEST A COLD FRONT WILL AFFECT THE REGION. THE MODELS HAVE NOW
BACKED OFF THE ARRIVAL OF THE FRONT INTO THE NORTHERN PERMIAN
BASIN UNTIL LATE MORNING...WITH THE GFS DELAYING IT/S ARRIVAL EVEN
LATER. CONVECTION ALONG THE BOUNDARY STILL APPEARS LIKELY AND THIS
ARGUES FOR THE NAM/WRF SOLUTION IN KEEPING THE FRONT FARTHER SOUTH
THAN THE GFS. WE HAVE RAISED POPS SLIGHTLY FOR THE FRIDAY THROUGH
SATURDAY PERIOD GIVEN THE PRESENCE OF A FRONTAL BOUNDARY... WELL
ABOVE NORMAL MOISTURE AND WEAK MID-LEVEL SHORTWAVES EMBEDDED IN
THE NORTHWEST FLOW ALOFT. HEAVY RAIN WILL CONTINUE TO BE A CONCERN
WITH THIS ACTIVITY AND WE HAVE CONTINUED TO MENTION THIS IN THE
HAZARDOUS WEATHER OUTLOOK. NORTHWEST TO NORTHERLY MID-LEVEL FLOW
CONTINUES THROUGH THE WEEKEND AS A RIDGE OF HIGH PRESSURE CENTERED
ACROSS SOUTHERN UT/NORTHERN AZ CONTINUES TO STRENGTHEN. WE WILL
NEED TO MONITOR FOR MCS ACTIVITY IN THIS REGIME...BUT CONFIDENCE
IS NOT YET HIGH ENOUGH TO GIVE POPS A SIGNIFICANT INCREASE OVER
THE PREVIOUS FORECAST. NORTHERLY MID-LEVEL FLOW GRADUALLY
TRANSITIONS TO NORTHEASTERLY EARLY NEXT WEEK WITH MEDIUM RANGE
MODELS SUGGESTING MID-LEVEL TROUGH/LOW DEVELOPMENT OVER TEXAS. THE
GFS RETROGRADES THIS FEATURE INTO WEST TEXAS...HOWEVER THE ECMWF
KEEPS THIS FEATURE TO THE EAST OF OUR REGION. WE HAVE NOT
INCREASED POPS AT THIS TIME AND WILL WAIT FOR A LITTLE BETTER
MODEL CONSISTENCY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  92  70  90  /  10  30  30  20
CARLSBAD NM                71  95  71  95  /  30  30  40  30
DRYDEN TX                  73  97  74  95  /   0  10  30  30
FORT STOCKTON TX           74  96  72  92  /  10  20  30  30
GUADALUPE PASS TX          68  94  67  88  /  30  30  50  30
HOBBS NM                   70  92  69  93  /  20  30  30  20
MARFA TX                   60  89  65  87  /  20  20  30  30
MIDLAND INTL AIRPORT TX    73  94  71  91  /  10  30  30  20
ODESSA TX                  75  93  72  92  /  10  20  30  20
WINK TX                    75  99  73  96  /  10  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

10/06
Hazardous weather outlook, Jul 12, 1:09 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU JUL 12 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
209 PM CDT THU JUL 12 2007 /109 PM MDT THU JUL 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS...THE DAVIS
MOUNTAINS AND THE NORTHWESTERN PERMIAN BASIN. THE MOST FAVORED
AREA FOR THUNDERSTORM ACTIVITY WILL BE SOUTHEAST NEW MEXICO AND
THE GUADALUPE MOUNTAINS. SEVERE WEATHER IS NOT EXPECTED...HOWEVER
SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 45 MPH AND
HEAVY RAINFALL. FLASH FLOODING OF FLOOD PRONE AREAS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MOST OF THE AREA FRIDAY AND SATURDAY. THE MOST FAVORED AREA FOR
THUNDERSTORM DEVELOPMENT WILL BE SOUTHEAST NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN. HEAVY RAINFALL AND FLASH FLOODING WILL
BE THE MAIN THREATS FROM THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 12, 1:03 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT THU JUL 12 2007

TXZ074-122000-
DAVIS/APACHE MOUNTAINS AREA-
203 PM CDT THU JUL 12 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN AND NORTHERN JEFF
DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF MCDONALD
OBSERVATORY AT 203 PM CDT...MOVING NORTHEAST AT 15 MPH.  ANOTHER
STRONG THUNDERSTORM WAS LOCATED AT THE INTERSECTION OF STATE ROUTE
118 AND STATE ROUTE 166 OR ABOUT 10 MILES NORTHWEST OF MCDONALD
OBSERVATORY

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN EASTERN AND NORTHERN JEFF DAVIS COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 3:14 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT THU JUL 12 2007

TXZ057-122215-
VAN HORN AND HIGHWAY 54 CORRIDOR-
414 PM CDT THU JUL 12 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF LOBO AT 414 PM
CDT...MOVING NORTHEAST AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN SOUTHWESTERN CULBERSON COUNTY INCLUDING MOTORISTS ON U S
HIGHWAY 90 AROUND 10 MILES SOUTH OF VAN HORN SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WIND GUSTS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.  MINOR FLOODING OF LOW LYING AND FLOOD PRONE
AREAS IS ALSO POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 4:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT THU JUL 12 2007

TXZ057-058-258-122345-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
545 PM CDT THU JUL 12 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON
COUNTY...13 MILES SOUTHEAST OF PINE SPRINGS. STORM MOVEMENT WAS
NORTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

The radar

The Midland/Odessa radar (KMAF), 91 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ward

When
July 12, 5:25 PM CST
Where
Ward County, Royalty to Grandfalls
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.370, -102.880

Wind damage occurred in the city of Grandfalls, including the roofs blown off of two barns, which led to a wall failure of one of them. In addition, shingles were blown off several homes ansd several trees were downed.

Thunderstorm Wind, Crane

When
July 12, 5:40 PM CST
Where
Crane County, 5 mi WSW of Crane J Bar Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.502, -102.608

Trained spotters from the Chevron-Warren Petroleum Plant estimated 60 mph winds. No damage was reported.

Thunderstorm Wind, Ector

When
July 12, 6:16 PM CST to 6:35 PM CST
Where
Ector County, 3 mi N of Pleasant Farms
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
31.723, -102.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39892, 39894, 39893.